Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 98, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 26, 2006, 3:18 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2006, 3:18 AM HST (13:18 UTC)
- Expired
- Mar 26, 2006, 6:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 4:50 AM HST | FLOOD | N Lihue, HI | POLICE REPORT FLOODING ALONG KUHIO HIGHWAY FROM LIHUE NORTH TO ANAHOLA, ESPECIALLY NEAR KEALIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 261320 FFWHFO HIC007-261615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 318 AM HST SUN MAR 26 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 615 AM HST * AT 312 AM HST...RADAR SHOWED HEAVY RAIN NEAR PUHI...NEAR LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOLOAA...ANAHOLA...KAPAA...HANAPEPE AND WAILUA. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS HEAVY RAIN WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 615 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2192 15973 2182 15941 2213 15920 2224 15931 $$ POWELL
2 follow-up statements
000 WGHW70 PHFO 261432 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 415 AM HST SUN MAR 26 2006 HIC007-261615- ISLAND OF KAUAI IN KAUAI COUNTY- 415 AM HST SUN MAR 26 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 615 AM HST... AT 409 AM HST...RADAR SHOWED AN AREA OF HEAVY RAIN FROM ANAHOLA TO LIHUE...WITH RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. TORRENTIAL RAIN WAS FALLING ON THE SLOPES OF KILOHANA CRATER ABOVE LIHUE...AND SINCE THE GROUND IS SATURATED...THIS WILL QUICKLY CAUSE FLASH FLOODING DOWNSTREAM. VERY HEAVY RAIN WAS ALSO INDICATED BY RADAR FROM NEAR MANA TO KEKAHA...TO PAKALA. AREAS OF TORRENTIAL RAIN TO THE SOUTH OF THE ISLAND OF KAUAI ARE MOVING NORTH...AND WILL MOVE OVER THE ISLAND BETWEEN 430 AM AND 600 AM. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 615 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2192 15973 2182 15941 2213 15920 2224 15931 $$ BROWNING
000 WGHW70 PHFO 261531 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 519 AM HST SUN MAR 26 2006 HIC007-261615- ISLAND OF KAUAI IN KAUAI COUNTY- 519 AM HST SUN MAR 26 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 615 AM HST... ...TORRENTIAL RAINS POUNDING THE GARDEN ISLE... AT 513 AM HST...RADAR CONTINUED TO SHOW AN AREA OF TORRENTIAL RAIN STRETCHING FROM LIHUE...TO KALAHEO...TO KEKAHA...TO MANA. ADDITIONAL VERY HEAVY RAIN WAS MOVING ONSHORE FROM THE SOUTH. AS OF 530 AM...RADAR ESTIMATED THAT 4 TO 7 INCHES OF RAIN HAS ALREADY FALLEN OVER MUCH OF THE EASTERN SIDE OF KAUAI...FROM NEAR KIPU FALLS...TO LIHUE...TO ANAHOLA. ANOTHER 2 TO 4 INCHES OF RAIN IS POSSIBLE OVER THIS AREA THROUGH 7 AM...AND THE FLASH FLOOD WARNING WILL LIKELY BE EXTENDED. ANOTHER AREA OF TORRENTIAL RAIN OVER THE WEST SIDE OF THE ISLAND NEAR MANA WILL CONTINUE THROUGH AT LEAST 600 AM...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE. UP TO 4 INCHES OF RAIN HAD ALREADY FALLEN THERE AS OF 530 AM. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 615 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2195 15984 2182 15941 2213 15920 2231 15971 $$ BROWNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 8:30 PM HST, 6 hours 48 minutes earlier.
Area forecast discussion, Mar 25, 8:30 PM HST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT MAR 25 2006 .SYNOPSIS... UNSTABLE WET WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN ISLANDS THROUGH THE WEEKEND AND INTO NEXT WEEK AS A TROUGH OF LOW PRESSURE PERSISTS TO OUR WEST. PARTICULARLY HEAVY RAINFALL MAY OCCUR SUNDAY THROUGH MONDAY THEN WEDNESDAY THROUGH THURSDAY. && .DISCUSSION... A DEEP SOUTHWEST TO NORTHEAST ORIENTED TROUGH WEST OF THE MAIN HAWAIIAN ISLANDS REMAINS THE CULPRIT BEHIND THE ALOHA STATE/S SEEMINGLY ENDLESS SEASON OF GOOPY WET WEATHER. TO REVIEW...OUR WEATHER REMAINS RAINY...WITH PERIODIC BURSTS OF HEAVY RAINFALL...BECAUSE SHORT WAVE IMPULSES ROTATE THROUGH THE BASE OF THE DEEP TROUGH AND MOVE OVER THE ISLANDS. THESE SHORT WAVE IMPULSES DRAG DEEP TROPICAL MOISTURE INTO THE PERPETUALLY UNSTABLE ATMOSPHERE OVER THE ISLANDS...TRIGGERING THE HEAVY RAINFALL BURSTS. MODELS SHOW THE NEXT IMPULSE AFFECTING THE ISLANDS MIDDAY SUNDAY THROUGH MONDAY...WITH A SECOND IMPULSE EXPECTED WEDNESDAY THROUGH THURSDAY. LOW LEVEL FLOW WILL REMAIN SOUTHERLY THROUGH MIDWEEK...SO HAWAII WEATHER WILL BE WETTER THAN NORMAL EVEN BETWEEN IMPULSES. THE PALL OF BROKEN TO OVERCAST MIDDLE AND HIGH CLOUDS LIE ALONG THE EASTERN FLANK OF THE UPPER TROUGH AND WILL LIKELY BLOCK THE SUN INTO EARLY NEXT WEEK. AFTER THURSDAY...NOGAPS AND GFS WANT TO PUSH THE TROUGH TO THE EAST OF THE ISLANDS. THIS WOULD BRING DRIER WEATHER TO THE STATE BY NEXT WEEKEND. HOWEVER...SEVERAL MORE MODEL RUNS ARE NEEDED BEFORE CONFIDENCE IS SUFFICIENTLY HIGH TO WORK THIS INTO THE GRIDDED DATABASE. UNTIL THEN...WE WILL STICK WITH A WET WEATHER FORECAST. && .MARINE... NEAR HIGH SURF CONDITIONS OF 8 FEET ON THE EAST FACING SHORES EXPOSED TO THE NORTH SWELL TONIGHT DECREASING SLOWLY TOMORROW. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR MAUNA KEA AN MAUNA LOA. FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR ALL ISLANDS. POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 4:11 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 26, 6:01 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 6:33 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 26, 9:30 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 26, 12:30 PM HST | Flash Flood Warning | HFO | Honolulu | 60 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.